Guidelines Needed for Stopping Attenuated Androgens: Study

Vanda Pinto PhD avatar

by Vanda Pinto PhD |

Share this article:

Share article via email
attenuated androgens | Angioedema News | illustration of hands holding pills

Strategies to manage discontinuing attenuated androgens — male hormones frequently used as a preventive treatment for hereditary angioedema (HAE) — can be very diverse, and the most common withdrawal challenge is an increase in HAE attacks, a recent case series reported.

Its authors, some of which are leading European specialists in HAE, emphasized the need for standardized protocols based on patient outcomes to guide clinicians and support patients who are stopping androgen treatment.

The study, “Attenuated androgen discontinuation in patients with hereditary angioedema: a commented case series,” was published in Allergy, Asthma & Clinical Immunology.

HAE is an inherited condition characterized by unexpected and recurrent swelling attacks that can occur on the face, hands, feet, and sometimes in the skin around the eyes. These episodes can also cause abdominal pain and breathing difficulties.

Recommended Reading
Takhzyro | Angioedema News | illustration of handshake

3D Analysis of Facial Features May Help Treat, Diagnose HAE

Because HAE attacks are sudden and unpredictable, long-term preventive treatments are recommended. Attenuated androgens, which increase the level of C1-inhibitor (C1-INH) — the molecule lacking in patients with HAE types 1 and 2 — have been conventionally used as a preventive treatment to decrease the frequency of attacks. Danocrine (danazol), Winstrol (stanozolol), and Oxandrine (oxandrolone) are examples of attenuated androgens.

Some studies have shown that about 80% of patients treated with attenuated androgens experience side effects. Now that better tolerated targeted medications are becoming available, a growing number of clinicians and patients are considering stopping this treatment.

However, in a previous survey, patients reported complications and side effects, such as tiredness and mood changes, after discontinuing attenuated androgens. Based on this study and others, several strategies for withdrawal were recommended but they have not been methodically compared with respect to patient outcomes.

An advisory board of HAE experts in Germany, Hungary, U.K., France, and Italy, conducted a case series study to examine the difficulties patients face when stopping attenuated androgens.

The team analyzed data from 10 patients with HAE type 1 who had either discontinued or were discontinuing attenuated androgens. Three of the patients were women between 31 and 76 years. Eight of the study participants were taking Danocrine, and the time on the treatment before stopping it ranged from 1.5 to 36 years.

Patients said side effects were the most common reason to stop attenuated androgens. Headaches, high blood pressure, and weight gain were among the most common side effects reported. Three patients said the lack of control of HAE attacks affected their decision to continue treatment. One no longer needed prophylaxis.

Other reasons that motivated discontinuation included contraindications. An unplanned pregnancy, participation in a clinical trial, and loss of access to medication were listed as reasons for switching treatment.

Seven patients stopped treatment suddenly, two reduced Danocrine slowly while starting a targeted therapy, and one patient discontinued gradually.

No side effects besides changes to HAE attack frequency and/or severity were experienced by seven of the patients. Anxiety, depression, changes to attack frequency, weight gain, and tiredness were among the side effects reported by the other three patients.

Time since discontinuation ranged from seven to 84 months for the seven patients who remained off treatment. Six patients began receiving a different prophylactic treatment and one received only on-demand therapy.

Quality of life improved for patients who discontinued attenuated androgens, while HAE attacks continued for two of the three patients who restarted treatment.

The research team noted that further studies with more patients are necessary to better determine the most suitable strategies for attenuated androgen withdrawal.

“It is clear that patients must be monitored closely for increases in HAE attack frequency and severity, but with careful planning and monitoring, and appropriate resources and support, discontinuation can be well managed,” the researchers wrote.

Projects such as SHAERPA (Stopping Androgen Treatment in Patients with HAE—Characterization of Reasons and Protocols and Development of Advice for Patients and Physicians) are currently underway to develop protocols about how to stop androgen treatments based on patient outcomes.

“While small, our case series highlights the heterogeneity of managing [attenuated androgen] withdrawal and the possible destabilization of HAE control, and how replacement therapies are needed to support [attenuated androgen] withdrawal for the majority of patients,” they wrote.

“The ongoing SHAERPA study followed by data‑driven recommendations will support the management of [attenuated androgens] discontinuation to improve [quality of life] for HAE patients.”